Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 9, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 5, 1999, 9:08 AM CDT for Morris County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 1999, 9:08 AM CDT (14:08 UTC)
- Expired
- Apr 5, 1999, 9:55 AM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Morris County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 9:55 AM CDT | Thunderstorm Wind 52 | Dunlap, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 8:15 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 640 m²/s²
- 0-3 km storm-relative helicity
- 780 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KTOP 051411 RRA SVRTOP KSC127-051500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 908 AM CDT MON APR 5 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS * UNTIL 955 AM CDT * AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 5 MILES SOUTHWEST OF PARKERVILLE...OR ABOUT 23 MILES SOUTH OF JUNCTION CITY...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED... DWIGHT WHITE CITY PARKERVILLE WILSEY DUNLAP COUNCIL GROVE A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:15 AM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, Apr 5, 3:15 AM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 AM CDT MON APR 5 1999 ...SHOWERS AND THUNDERSTORMS CONTINUE TO BE MAIN CONCERN FOR THIS FORECAST... WATER VAPOR IMAGERY SHOWING VORT MAX MOVING ACROSS CENTRAL NM GETTING READY TO MAKE A MORE NORTHEAST TURN THROUGH THE TX PANHANDLE. ALL MODELS SEEM TO HAVE A GOOD HANDLE ON THIS BUT WHEN IT COMES TO THE SFC FEATURES THE AVN STILL SEEMS TO BE DOING THE BEST JOB WITH A MORE SOUTHERLY TRACK ACROSS WESTERN OKLAHOMA THROUGH 12Z THEN NORTHEAST ACROSS EASTERN KS...IN FACT PRESSURE FALLS INDICATE AN EVEN MORE SOUTHERLY TRACK THAN THIS POSSIBLY ALONG THE KS TURNPIKE TODAY. WILL GO MORE WITH THE AVN MODEL THIS FCST AS WELL. RADAR SHOWING INCREASINGLY WIDESPREAD SHOWERS/THUNDERSTORMS DEVELOPING ACROSS ALL OF CENTRAL AND EASTERN KS IN STRONG ISENTROPIC LIFT AND WAA ALSO IN CONJUNCTION WITH WEAK WAVE AHEAD OF THE MAIN SYSTEM. MAIN VORT LOBE AND LIFT ASSOCIATED WITH SQUALL LINE MOVING THROUGH WESTERN OKLAHOMA SHOULD PIVOT NORTHEAST THROUGH MIDDAY AND FURTHER ENHANCE PRECIP. WILL THEREFORE CONTINUE PREVIOUS FCST OF CATEGORICAL WORDING AND NEAR 100 PERCENT POPS TODAY...ALTHOUGH DRY PUNCH MAY ABRUPTLY SHUT OFF PRECIP BY LATTER PORTIONS OF THE AFTERNOON. ALTHOUGH IF SYSTEM COMES OUT EVEN FURTHER EAST AND SOUTH THAN AVN...DRY SLOT COULD EVEN PASS TO THE SOUTHEAST OF THE CWA WITH MORE WRAP AROUND CLOUDS AND PRECIP OVER THE NORTHCENTRAL LINGERING IN THE EAST AS WELL. EITHER WAY...CLOUDS AND COOL EASTERLY FLOW OVER THE NORTHCENTRAL PORTIONS TO THE WEST OF SFC LOW TO KEEP TEMPS IN THE MIDDLE 50S WITH PRECIP AND WILL LOWER HIGHS SLIGHTLY MORE IN LINE WITH FAN GUIDANCE. BEST CHANCE FOR SEVERE WEATHER APPEARS WILL BE ALONG AND SOUTHEAST OF SFC LOW TRACK WITH NOSE OF HIGHEST INSTABILITY OF MOISTURE ACROSS EASTCENTRAL AND THE EASTERN PORTIONS OF NORTHEAST KANSAS...ALTHOUGH A HIGHER POTENTIAL APPEARS FURTHER TO THE SOUTHEAST AND WILL NOT MENTION SVR IN THE ZONES AT THIS TIME. STRONG SUBSIDENCE DEVELOPS IMMEDIATELY BEHIND THE WAVE AS IT PASSES THROUGH BY EARLY EVENING WITH DRIER WESTERLY AND NORTHWESTERLY WINDS...GUSTY AT 15 TO 25 MPH THEN DIMINISHING BY MIDNIGHT AS SFC LOW PULLS AWAY. MOSTLY SUNNY SKIES STILL IN ORDER FOR TUESDAY WITH MORE WEST TO SOUTHWEST FLOW AND WARMER TEMPS THAN TODAY. .TOP...NONE. 63
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 9:43 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 62 min |
| Apr 5, 2:04 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 56 min |
| Apr 5, 2:15 PM CDT | Tornado Warning | TOP | Brown, Nemaha | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.